Florida, 2010High Surf in Florida, September 1 to 2, 2010
September 1 to 2, 2010 · NWS MLB · 5 events in 5 counties and zones
High surf associated with distant Hurricane Earl reached 5 to 9 feet along the east central Florida coast.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High surf associated with distant Hurricane Earl reached 5 to 9 feet along the east central Florida coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 1, 2:55 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 1, 2:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
355 PM EDT WED SEP 1 2010
.DISCUSSION...
...MAJOR HURRICANE EARL FORECAST TO PASS ABOUT 350 MILES OFFSHORE
TONIGHT...
...HIGH SURF AND MINOR BEACH EROSION EXPECTED NEXT FEW HIGH TIDE
CYCLES...
MAIN IMPACT FROM EARL FOR ECFL ON THURS WILL CONTINUE TO BE FROM
THE LARGE SWELLS IT WILL GENERATE OVER THE COASTAL WATERS. THESE
SWELLS WILL CREATE HAZARDOUS BOATING CONDITIONS OVER THE MARINE
WATERS AND LARGE BREAKING WAVES ALONG THE COAST. A HIGH SURF
ADVISORY WILL CONTINUE INTO THURS AND THURS NIGHT DUE TO THESE
DANGEROUS BREAKING WAVE CONDITIONS.
OTHERWISE WEATHER ACROSS THE AREA SHOULD REMAIN FAIRLY TAME...WITH
ONLY A SLIGHT CHANCE FOR SHOWERS OVER THE COASTAL WATERS AND DRY
CONDS EXPECTED OVER LAND DUE TO OUTER PERIPHERY SUBSIDENCE FROM
EARL. SHOULD SEE SOME SHOWER ACTIVITY OVER THE COASTAL WATERS BUT
THINK THEY WILL REMAIN OFFSHORE. NORTH WINDS MAY BE SLIGHTLY
BREEZY THROUGH THE AFT AROUND 15 MPH WITH HIGHER GUSTS...MAINLY
ALONG THE VOLUSIA AND BREVARD COASTLINE. HOWEVER ELSEWHERE WINDS
SPEEDS SHOULD GENERALLY BE AROUND 10 MPH...SO NOT AS BREEZY AS
TODAY. MAX TEMPS GRDLY WARM TO SLGTLY ABOVE CLIMO...LOWER 90S ALL
AREAS...AS BACKING WINDS PRODUCE A SLIGHT OFFSHORE WIND COMPONENT.
EXPECT A NE-E SEA BREEZE TO DEVELOP ESP FROM THE CAPE SOUTH DURING
THE AFTN.
AS EARL CONTINUES TO PUSH N/NE AWAY FROM THE AREA THURS NIGHT...
WINDS WILL WEAKEN ACROSS ECFL AND SKIES WILL BECOME MOSTLY
CLEAR. LOWS WILL REACH THE LOW/MID 70S.
FRIDAY-SATURDAY...
TRANSITIONING PATTERN ON FRIDAY AND SATURDAY AS HURRICANE EARL RACES
OUT INTO THE NORTH ATLANTIC OFF THE CANADIAN MARITIMES MERGING WITH
SYSTEM DROPPING OUT OF THE GREAT LAKES. LOW TO MID LEVEL RIDGE AXIS
REBUILDS TO THE SOUTH OF FLORIDA...THOUGH SURFACE PATTERN REMAINS
LIGHT AND ILL DEFINED AS TROUGHINESS IN THE WAKE OF EARL LINGERS
ACROSS THE WESTERN ATLANTIC. STEERING FLOW WILL BE OUT OF THE
SOUTHWEST BOTH DAYS AROUND 10-15KTS...JUST LIGHT ENOUGH TO ALLOW FOR
THE DEVELOPMENT OF THE EAST COAST SEA BREEZE...ALBEIT REMAINING NEAR
THE COAST.
SW FLOW WILL TAP INTO MOISTURE POOLED ACROSS THE SOUTHEASTERN GULF
OF MEXICO...WITH MODELS INDICATING ENOUGH INCREASE FOR ISOLATED TO
SCATTERED SHOWERS/STORMS TO FORM ALONG THE INLAND MOVING SEA BREEZE
SOUTH OF THE CAPE. HAVE BUMPED UP RAIN CHANCES ALONG TREASURE COAST
AND OKEECHOBEE COUNTY TO 30% AS MODELS HAVE BEEN CONSISTENT IN
BRINGING ADEQUATE MOISTURE AS FAR NORTH AS LAKE OKEECHOBEE ON
FRIDAY. HAVE KEPT RAIN CHANCES AROUND 20% FOR BREVARD AND
OSCEOLA...WITH DRY CONDS EXPECTED FROM ORLANDO AREA NORTHWARD.
MOISTURE CREEPS A LITTLE MORE NORTHWARDS ON SATURDAY WITH A SLIGHT
CHANCE OF RAIN POSSIBLE EVERYWHERE EXCEPT THE SOUTHERN COUNTIES
WHERE CHANCES WILL REMAIN AROUND 30%.
TEMPS LOOK TO BE WARMER FRI AS ECSB NOT EXPECTED TO PENETRATE VERY
FAR INLAND. MAV GUIDANCE INDICATING A FEW LOCATIONS NEAR
RECORD...BUT WILL HOLD OFF ON THOSE NUMBERS UNTIL PATTERN IS MORE
CLEAR. HIGHS EXPECTED TO BE IN THE MID 90S OVER THE INTERIOR AND LOW
90S ALONG THE COAST. OVERNIGHT LOWS IN THE LOW-MID 70S.
SUN-TUES...PREVIOUS DISCUSSION...FRONTAL BOUNDARY BUILDING INTO THE
SOUTHEAST U.S. WILL WEAKEN AS IT CONTINUES TO PUSH SLOWLY SOUTH INTO
NRN FLORIDA DURING THE WEEKEND. AS THIS BOUNDARY FADES...AN AREA OF
HIGH PRESSURE WILL GRADUALLY BUILD IN OVER THE MID ATLANTIC COAST
AND REMAIN IN PLACE INTO EARLY NEXT WEEK. ELEVATED MOISTURE WILL
REMAIN SOUTH OF THE FRONT DURING THE WEEKEND AND THEN WILL BE
MAINTAINED AS EASTERLY FLOW INCREASES INTO THE BEGINNING OF THE WORK
WEEK. RAIN CHANCES WILL HOWEVER REMAIN FAIRLY LOW AS WARM MID LEVEL
TEMPS WILL KEEP INSTABILITY BELOW NORMAL SO HAVE POPS AROUND 20-30%
THROUGH THE PERIOD. TEMPS LOOK TO STAY NEAR TO SLIGHTLY ABOVE
NORMAL.
&&
.AVIATION...
VFR. GUSTY WINDS AROUND 22 KNOTS WILL SUBSIDE WITH SUNSET AND
WINDS WILL BACK TO THE NORTH OVERNIGHT. N/NW WINDS 10-15 KNOTS THU
WILL TURN ONSHORE IN A SEA BREEZE SOUTH OF THE CAPE IN THE AFTN.
&&
.MARINE...
THE INCREASE IN SEAS FROM THIS MORNING HAS TEMPORARILY LEVELED
OFF/STABILIZED BUT A SIGNIFICANT INCREASE IN LARGE LONG PERIOD
SWELL WILL INVADE THE COASTAL WATERS TONIGHT ONCE MAJOR HURRICANE
EARL LIFTS NORTH OF THE BAHAMAS. EXPECT SEAS TO BUILD 7-10 FT
TONIGHT NEARSHORE...AND 10-14 FT OFFSHORE. SEAS WILL PEAK THU 9-13
FEET NEARSHORE AND 14-18 FT OFFSHORE. LARGE BREAKING WAVES CAN BE
EXPECTED AT THE COAST WITH MINOR BEACH EROSION AROUND THE TIMES OF
HIGH TIDE. THESE CONDITIONS CLEARLY WARRANT CONTINUING THE SMALL
CRAFT ADVISORY AND HIGH SURF ADVISORY.
WINDS WILL BE N/NW 15 TO 20 KTS OFFSHORE AND 10-15 KTS NEARSHORE
THURS AND GRADUALLY DECLINE INTO THE EVENING HOURS AS EARL LIFTS
AWAY FROM THE AREA.
FRI-MON...AFTER PEAKING ON THURSDAY...NORTHEAST SWELLS WILL DECLINE
INTO THE WEEKEND. WAVE HEIGHTS LOOK TO FALL BELOW 7 FT BY FRI AFT SO
WILL CONTINUE TO RUN SCA THROUGH THIS TIMEFRAME. SEAS DROPPING TO
2-4FT NEARSHORE AND 3-5FT OFFSHORE BY SATURDAY. SEAS EXPECTED TO
REMAIN MAINLY IN A NE SWELL WITH PERIODS DOWN TO 9-10S BY SUN.
HIGH TIDE TIMES THURSDAY THROUGH FRIDAY MORNING...
THURS AM 9/2 THURS PM 9/2 FRI AM 9/3
DAYTONA BEACH 207 AM 250 PM 308 AM
CAPE CANAVERAL 139 AM 244 PM 248 AM
SEBASTIAN INLET 157 AM 302 PM 306 AM
FORT PIERCE 214 AM 319 PM 323 AM
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 91 73 93 / 10 10 10 10
MCO 72 93 71 94 / 10 10 10 10
MLB 75 91 72 92 / 10 10 10 20
VRB 74 91 70 91 / 10 10 10 20
LEE 72 93 72 93 / 10 10 10 10
SFB 73 93 73 95 / 10 10 10 10
ORL 73 92 74 94 / 10 10 10 10
FPR 74 90 71 91 / 10 10 10 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR COASTAL
VOLUSIA-INDIAN RIVER-MARTIN-NORTHERN BREVARD-SOUTHERN
BREVARD-ST. LUCIE.
HIGH SURF ADVISORY UNTIL 5 AM EDT FRIDAY FOR COASTAL VOLUSIA-
INDIAN RIVER-MARTIN-NORTHERN BREVARD-SOUTHERN BREVARD-ST.
LUCIE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM EDT FRIDAY
FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
COUNTY LINE OUT 20 NM-COASTAL WATERS FROM SEBASTIAN INLET
TO JUPITER INLET OUT 20 NM-COASTAL WATERS FROM VOLUSIA
BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM-WATERS
FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60
NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20
TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE
TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
SHORT TERM...KELLY
LONG TERM....MOSESHazardous weather outlook, Sep 1, 10:19 AM EST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1119 AM EDT WED SEP 1 2010
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-020000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1119 AM EDT WED SEP 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...RIP CURRENT IMPACT...
INCREASING SWELLS FROM HURRICANE EARL WILL PRODUCE A HIGH RISK
FOR STRONG RIP CURRENTS IN THE SURF ZONE TODAY. IN ADDITION...
INCREASINGLY ROUGH SURF WITH LARGE BREAKING WAVES OF UP TO 5 FEET
CAN EASILY DISORIENT YOU ALONG WITH POTENTIALLY CAUSING
INJURY...KEEPING YOU FROM SAFELY COMING BACK ASHORE.
DOZENS OF RESCUES ALONG WITH ONE SURF RELATED FATALITY HAVE BEEN
REPORTED OVER THE PAST SEVERAL DAYS IN VERY HAZARDOUS OCEAN
CONDITIONS ASSOCIATED WITH THE PASSAGE OF DANIELLE LAST WEEK.
DUE TO THE DANGEROUS CONDITIONS AT AREA BEACHES...BEACH GOERS ARE
ADVISED AGAINST ENTERING THE WATER AT ALL TODAY AND TONIGHT.
REMEMBER...CARRYING FLOTATION DEVICES INTO THE WATER WILL NOT
INSURE YOUR SAFETY.
A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING SEAWARD FROM
THE SURF ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS INTO DEEPER
WATER BEYOND THE SANDBAR. IF CAUGHT IN A RIP CURRENT TRY TO
REMAIN CALM AND SIGNAL FOR HELP. SWIM PARALLEL TO THE COASTLINE
UNTIL FREE FROM THE PULL OF THE CURRENT AND THEN RETURN TO SHORE.
DO NOT TRY TO SWIM DIRECTLY BACK TO SHORE AGAINST THE CURRENT
SINCE THIS IS USUALLY WHAT CAUSES MOST RIP CURRENT DROWNINGS.
...COASTAL FLOOD IMPACT...
BEACH EROSION WILL BE POSSIBLE AROUND THE TIMES OF HIGH TIDES OVER
THE NEXT FEW DAYS STARTING THIS AFTERNOON BETWEEN 145 AND 215
PM...AND EARLY THURSDAY MORNING BETWEEN 130 AND 215 AM.
...WIND AND SEA IMPACT...
INCREASING SWELLS FROM EARLY WILL CAUSE NEAR SHORE SEAS TO BUILD
TO 6 TO 8 FEET NEAR SHORE THIS AFTERNOON...AND 8 TO 11 FEET
OVERNIGHT. BEYOND 20 NAUTICAL MILES...SEAS WILL BE AS HIGH AS 11
FEET LATE TODAY BUILDING UP TO 15 FEET LATE TONIGHT. A SMALL CRAFT
ADVISORY REMAINS IN EFFECT. THE LONG PERIOD SWELL WILL MAKE FOR
VERY HAZARDOUS CONDITIONS NEAR INLETS AND OTHER OCEAN ENTRANCES.
SMALL CRAFT SHOULD REMAIN IN PORT.
...HIGH WIND IMPACT...
EAST TO NORTHEAST WINDS OF AROUND 20 MPH WITH HIGHER GUSTS WILL
PRODUCE HAZARDOUS BOATING CONDITIONS ON AREA LAKES IN VOLUSIA...
BREVARD...INDIAN RIVER...SAINT LUCIE AND MARTIN COUNTIES THIS
AFTERNOON. CONDITIONS WILL ALSO BE ROUGH ON THE EXPOSED WESTERN
SIDE OF THE INTRACOASTAL WATERWAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
LONG PERIOD SWELLS FROM HURRICANE EARL ARE EXPECTED TO PEAK ON
THURSDAY...WITH LARGE BREAKING WAVES OF UP TO 8 TO 10 FEET
EXPECTED. AS A RESULT...VERY ROUGH AND DANGEROUS SURF AND TIDES UP
TO 2 FEET ABOVE NORMAL WILL PRODUCE MINOR BEACH EROSION DURING THE
TIMES OF HIGH TIDE. A HIGH THREAT FOR RIP CURRENTS WILL CONTINUE
ON THURSDAY...AND A HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH
THURSDAY NIGHT.
BOATING CONDITIONS ACROSS THE ATLANTIC WATERS ARE EXPECTED TO
GRADUALLY IMPROVE OVER THE HOLIDAY WEEKEND AS HURRICANE EARL
CONTINUES TO LIFT NORTHWARD AWAY FROM THE AREA. LINGERING LONG
PERIOD SWELL WILL MAKE FOR HAZARDOUS CONDITIONS NEAR INLETS AS
WELL AS A MODERATE TO HIGH THREAT FOR RIP CURRENTS.
A THREAT FOR LIGHTNING STORMS WILL INCREASE INTO EARLY NEXT WEEK
AS DEEPER MOISTURE RETURNS BACK INTO THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MOSES/KELLY
High Surf, Brevard
- When
- September 1, 5:00 PM EST to September 2, 9:00 PM EST
- Where
- Brevard forecast zone
- Reported by
- Emergency Manager
Breaking surf reached 5 to 9 feet due to long period swells of 12 to 15 seconds associated with Hurricane Earl passing well offshore and parallel to the Florida east coast.
High Surf, Volusia
- When
- September 1, 5:00 PM EST to September 2, 9:00 PM EST
- Where
- Volusia forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
Breaking surf reached 5 to 9 feet due to long period swells of 12 to 15 seconds associated with Hurricane Earl passing well offshore and parallel to the Florida east coast.
High Surf, Indian River
- When
- September 1, 5:00 PM EST to September 2, 9:00 PM EST
- Where
- Indian River forecast zone
- Reported by
- Emergency Manager
Breaking surf reached 5 to 9 feet due to long period swells of 12 to 15 seconds associated with Hurricane Earl passing well offshore and parallel to the Florida east coast.
High Surf, St. Lucie
- When
- September 1, 5:00 PM EST to September 2, 9:00 PM EST
- Where
- St. Lucie forecast zone
- Reported by
- Emergency Manager
Breaking surf reached 5 to 9 feet due to long period swells of 12 to 15 seconds associated with Hurricane Earl passing well offshore and parallel to the Florida east coast.
High Surf, Martin
- When
- September 1, 5:00 PM EST to September 2, 9:00 PM EST
- Where
- Martin forecast zone
- Reported by
- Emergency Manager
Breaking surf reached 5 to 9 feet due to long period swells of 12 to 15 seconds associated with Hurricane Earl passing well offshore and parallel to the Florida east coast.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Louisiana, September 1 to 30, 2010$4.5 million · 9 events
- Drought in Mississippi, September 1 to 30, 2010$2.5 million · 5 events
- Hail and Damaging Winds in Texas, September 1 to 2, 20101 injured · $1.1 million · 1 in hail · 11 events
- Drought in Arkansas, September 1 to 30, 2010$600,000 · 2 events
- Damaging Winds in Texas, September 1, 2010$145,000 · 56 kt wind · 3 events
- Flash Flooding and Flood in Nebraska, September 1 to 2, 2010$30,000 · 1 in hail · 9 events
- Flash Flooding and Flooding in Missouri, September 1, 201023 events
- Drought in New Jersey, September 1 to 30, 201021 events
- Drought in Kentucky, September 1 to 30, 201019 events
- Tornado and Damaging Wind in Texas, September 1, 2010$20,000 · EF0 · 3 events
- Drought in Hawaii, September 1 to 30, 201014 events
- Tornadoes and Flash Flood in South Dakota, September 1 to 2, 2010EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249971, 249972, 249974, 249976, 249977.